Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 125, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Dec 20, 2020, 9:39 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2020, 9:39 PM EST (02:39 UTC)
- Expired
- Dec 21, 2020, 7:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
469 WHUS71 KBUF 210239 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 939 PM EST Sun Dec 20 2020 LEZ040-041-211045- /O.NEW.KBUF.SC.Y.0125.201221T0239Z-201221T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 939 PM EST Sun Dec 20 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 7 AM EST Monday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
626 WHUS71 KBUF 211036 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 536 AM EST Mon Dec 21 2020 LEZ040-041-211200- /O.CON.KBUF.SC.Y.0125.000000T0000Z-201221T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 536 AM EST Mon Dec 21 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...South winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 7 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
336 WHUS71 KBUF 211136 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 636 AM EST Mon Dec 21 2020 LEZ040-041-211245- /O.EXP.KBUF.SC.Y.0125.000000T0000Z-201221T1200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 636 AM EST Mon Dec 21 2020 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... Winds and waves have dropped below Small Craft Advisory levels. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 20, 6:38 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 20, 6:38 PM EST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 638 PM EST Sun Dec 20 2020 .SYNOPSIS... Nuisance rain and snow showers will remain across the region tonight and tomorrow, mainly to the northeast of the Lakes. A weak storm system could bring an inch or two of snow to southwest New York State Monday night, and though unsettled weather will remain through the week, it will not be until Christmas Eve that a significant storm system will begin to impact the region. This system will bring a period of rain and warm temperatures Christmas Eve followed by colder air and the potential for snow later on Christmas Day and into the holiday weekend. && .NEAR TERM /THROUGH MONDAY/... Regional radars display the light synoptic snow showers ending across eastern zones, with a narrow and broken band of mainly rain showers to the northeast of Lake Erie. A weak trough and upper level shortwave will pass across our region later tonight and ahead of this feature, the broken band of precipitation to the northeast of Lake Erie may become briefly better organized. Temperatures are marginal, with 850 hPa temperatures around -5 to -6C just cool enough to support a weak lake enhancement...and the possibility that this rain will change to snow at the tail end. As this trough passes precipitation will wane later tonight. Elsewhere a saturated lower level has brought the formation of some fog and low clouds across the Southern Tier. This will likely persist through the night, with lowest visibilities across the hill tops. A weak ridge of high pressure will briefly extend northward into central New York Monday. Even with the presence of the ridge, a considerable amount of low level moisture will remain trapped beneath an inversion which will create another day of mostly cloudy skies. It will be mainly dry, though the wealth of moisture may lend to a few sprinkles or fine snowflakes. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Secondary cold front settles over the region on Tuesday...supporting snow showers that will be lake enhanced on a 290-300 flow of -8c H85 air. Snow diminishing in coverage during the course of the afternoon with daytime accums generally under an inch. Ridging passes over the Lower Great Lakes Tuesday night... effectively shutting down any residual lake induced snow showers. Strong warm advection over our region Wednesday ahead of powerful storm system. Any warm frontal mixed pcpn near Lake Ontario will give way to breezy and mild conditions. Temps in the far west should climb into at least the mid 40s. Normal highs right now in the low to mid 30s. Aimed abv most temp packages...remaining in upper quartile of solutions...if not near the top. Thanks +8c H850. NO wx related travel issues expected Wednesday. Guidance starts to diverge Wednesday night...namely the GFS. Will keep the bulk of the night mild and generally rain free...as strong cold front will approach from the west. Unless the outlier GFS verifies...there will still be no travel issues on area roads. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Much talked about winter storm to impact the region during this period...particularly Christmas Day through Saturday in the form of lake effect snow. Very complex storm system will evolve during this period...as split flow phases over the Great Lakes and Ohio valley. A few days ago... the implications of this highly anomalous storm system included the risk for severe weather...heavy rain and hydro issues...high winds and heavy lake snow. The trend of the guidance and climo factors have minimized all of these threats with the exception of the heavy lake snow. Will all but throw out the impatient GFS that rushes the phasing jets and delays the blossoming secondary low until it is well past our forecast area. Much prefer the looks of the Canadian Hemispheric and ECMWF packages...so THAT is where forecast has LARGELY been based. System begins to phase Thursday with wavy frontal boundary approaching from Upper Ohio Valley. Strong southerly flow persists with temps remaining well above normal. Widespread moderate rain to overspread the region during the day with the heaviest rain likely staying to our south. Raised pops to 100...where they should stay. Front plows through FA Thursday night with rain changing to snow. Rain will become heavy east of the Finger Lakes...mainly east of our FA. Timing still uncertain with changeover...but there could be several inches of wet snow over the western counties by daybreak. Coldest airmass of season pours across the region on Christmas Day with synoptic snow giving way to moderate to heavy lake snow east of both lakes. Travel likely to become an issue...mainly from southern suburbs of Buf to PA line...and in the Watertown area. Heavy lake snows Christmas night east of both lakes. Cap 5-10k ft so rates >2" likely with thunder/lightning possible (esp east of Lk Ont). Impressive lake snows will persist through Boxing Day to Sunday morning...while remainder of the region will experience occasional snow showers and mid winter temps well below freezing. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... For the 00Z TAFS ceiling heights will be the chief concern with cloud bases remaining MVFR for a good portion of the region through the TAF cycle. For higher elevations (KJHW) cloud bases will be IFR or lower. A few showers of rain or snow will be possible early to the northeast of Lake Erie as a weak trough passes through. Otherwise the region will remain mainly dry this 00Z TAF cycle. A surface ridge will build towards the region tomorrow, and this moisture trapped beneath an increasing subsidence inversion will lend itself to the continuation of MVFR ceiling heights through the day. The one area of possibly improvement will be the Genesee Valley and Finger Lakes region where away from the Great Lakes a period of VFR ceilings are possible. Outlook... Monday night and Tuesday...MVFR/IFR. Rain and snow showers likely. Wednesday...VFR. Thursday...MVFR in rain. LLWS likely. Friday...MVFR and some IFR possible in lake effect snows. && .MARINE... A southwest flow will briefly reach small craft thresholds on Lake Erie tonight. After a weak trough passes through, winds will diminish some later tonight...and should remain below small craft thresholds under a weak flow with high pressure nearby on Monday. A weak flow Monday night, then winds will shift to the west and increase behind a departing low pressure system. This may require small craft headlines. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 7 AM EST Monday for LEZ040-041. && SYNOPSIS...Thomas NEAR TERM...EAJ/Thomas SHORT TERM...RSH LONG TERM...RSH AVIATION...Thomas MARINE...EAJ/Thomas
Hazardous weather outlook, Dec 20, 5:34 AM EST, 16 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 534 AM EST Sun Dec 20 2020 NYZ001-002-010>012-019-020-085-211100- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 534 AM EST Sun Dec 20 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strengthening storm over our region on Thursday could generate a soaking rain into Thursday night. This rain combined with snow melt could result in minor flooding. Significant lake effect snow will then be possible east or northeast of Lake Erie from Christmas Day through Saturday. While there is still a lot of uncertainty in the track of the storm system, there is growing confidence that travel in at least parts of the region could be severely impacted by what could turn out to be a major lake effect snow event. Any lake effect snow would be accompanied by gusty winds as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-013-014-021-211100- Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany- 534 AM EST Sun Dec 20 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is the potential for a soaking rainfall on Thursday into Thursday night. This rain combined with snow melt could result in minor flooding. This will be followed by colder weather by Friday, with a potential for accumulating snow late Thursday night and Friday. There is still a lot of uncertainty in the timing and track of this system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-211100- Oswego-Jefferson-Lewis- 534 AM EST Sun Dec 20 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strengthening storm over our region on Thursday could generate a soaking rain into Thursday night. This rain combined with snow melt could result in minor flooding. Strong gusty winds are also possible during this time. Significant lake effect snow will then be possible east or northeast of Lake Ontario from Christmas Day through Saturday. While there is still a lot of uncertainty in the track of the storm system, there is growing confidence that travel in at least parts of the region could be severely impacted by what could turn out to be a major lake effect snow event. Any lake effect snow would be accompanied by gusty winds as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211100- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 534 AM EST Sun Dec 20 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 12:55 PM EST | Small Craft Advisory | BUF | 39 hr | |
| Dec 21, 2:18 PM EST | Winter Storm Watch | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 2 more | 3 days |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.